Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 191, NWS Aberdeen, SD

August 23, 2018Faulk County, Hand County, Hyde County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 23, 2018, 6:24 PM CDT for Faulk County, Hand County, Hyde County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2018, 6:24 PM CDT (23:24 UTC)
Expired
Aug 23, 2018, 7:00 PM CDT
In force
36 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Faulk County, SD, Hand County, SD, Hyde County, SD

The radar

The Aberdeen radar (KABR), 103 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 6:01 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:35 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 23, 3:35 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
335 PM CDT Thu Aug 23 2018

.SHORT TERM...(This Evening through Friday Afternoon)
Issued at 335 PM CDT Thu Aug 23 2018

Some initial short wave trough scattered showers/isolated storms
were lifting northeast this afternoon through north central into
northeast SD. These will continue to lift in ND through the
afternoon. The main area of convection was moving into western SD
this afternoon with a jet streak/short wave trough coming around the
base of the larger closed upper low pressure area. The surface
analyses showed a low pressure area near the PIR area with a warm
front extending south southeast from it. As this short wave
trough/upper low pressure area moves east tonight, expect showers
and thunderstorms to develop/expand eastward across our cwa. There
remains a slight risk of severe weather mainly west of the James
Valley into this evening. East of the James Valley has little to no
risk with stable ll lapse rates along with the cooler air and low
clouds. Central and north central SD will have the best chances
where low and mid level lapse rates are better along with more
sunshine and instability. Although, the deep layer shear was
marginal this afternoon generally less than 30 knots for the 0-6km
shear. Made adjustments to weather and pops through the night into
Friday. Low clouds should remain across much of the east into
Friday. Left the pops in for the eastern cwa for Friday as the upper
low pressure area moves east and winds become northwest over the
entire cwa. It will remain cooler than average across the east with
mid 70s for highs. Central South Dakota should be mostly sunny on
Friday with mid 80s for highs.

.LONG TERM...(Friday Evening through Thursday)
Issued at 335 PM CDT Thu Aug 23 2018

The main focus for this forecast period will be chances of
precipitation, mainly from the end of the week through early next
week.

Some weak upper level ridging is expected to be in place across the
Dakotas as the period begins, but it will be short lived. An upper
level trough is progged to work from the PAC NW toward our region
during the weekend. Model consensus indicates that it will be mostly
weak in nature. The surface reflection during the weekend shows a
cold front will slide through the region during the middle of the
weekend. Low end chances for showers and storms will be scattered
across the cwa by Saturday night through Sunday.

A stronger mid level trough is expected to slide into the region by
late in the weekend through Tuesday. A surface low and associated
frontal boundaries are anticipated to move through the area Sunday
night through Tuesday. Higher chances for precip will exist in our
cwa during that time. Temperature trends this period look to remain
at or above normal through early next week. After this system moves
through early next week, temperatures should cool to near to
slightly below normal for late August.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 101 PM CDT Thu Aug 23 2018

Surface front will bring a few showers and thunderstorms through
the TAF period. Some of these storms may be severe. Expect spotty
MVFR conditions associated with these storms lowering cigs/vis this
afternoon and evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Mohr
LONG TERM...Vipond
AVIATION...ALD
Hazardous weather outlook, Aug 23, 4:33 AM CDT, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
433 AM CDT Thu Aug 23 2018

SDZ003>005-009-010-015>017-033>037-045-048-051-240945-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
433 AM CDT Thu Aug 23 2018 /333 AM MDT Thu Aug 23 2018/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are possible this afternoon through tonight. A few
storms could become strong to severe late this afternoon through this
evening, mainly between the Missouri River to the James River.
Strong winds and large hail will be the main threats, along with
brief heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

MNZ039-046-SDZ006>008-011-018>023-240945-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
433 AM CDT Thu Aug 23 2018

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are possible this afternoon through tonight. A few
storms could become strong to severe late this afternoon through this
evening, mainly between the Missouri River to the James River.
Strong winds and large hail will be the main threats, along with
brief heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible Friday. However, severe weather is
not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

KF

In the hours before

Local storm report, Aug 23, 6:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
619 PM CDT THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             2 N HOVEN               45.27N 99.78W
08/23/2018  E1.75 INCH       WALWORTH           SD   PUBLIC

            MOST HAILSTONES WERE AROUND NICKLE SIZED,
            BUT A COUPLE TO GOLF BALL DIAMETER WERE ALSO
            OBSERVED. RADAR ESTIMATED TIME.

&&

RL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:30 PM CDTSevere Thunderstorm WarningABRPotter30 min
Aug 23, 6:00 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter, Walworth30 min
Aug 23, 6:29 PM CDTTornado Warning Tornado observedABRFaulk, Hand, Hyde31 min
Aug 23, 6:38 PM CDTSevere Thunderstorm WarningABRJones54 min
Aug 23, 6:50 PM CDTSevere Thunderstorm WarningABRCorson25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.